Lightning, Manitowoc
- When
- August 12, 3:00 PM CST
- Where
- Manitowoc County, Manitowoc
- Reported by
- NEWSPAPER
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Lightning struck a transformer near a power plant, which caused a loss of power to a turbine, resulting in an overheated bearing in the turbine. Lubricant on the bearing caught fire but damage to the turbine was minor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Lightning struck a transformer near a power plant, which caused a loss of power to a turbine, resulting in an overheated bearing in the turbine. Lubricant on the bearing caught fire but damage to the turbine was minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT MON AUG 12 2002 PCPN COVERAGE AND POTENT OF SVR WX THE MAIN CHALLENGE TNT. WITH SFC LOW WELL NORTH OF THE US/CAN BORDER...CDFNT MAKING MORE OF ADVANCE INTO NW/NC WI THIS AFTN. SFC TROF POSITION MOVING INTO NC WI WITH NOTED WINDS TO MORE OF A SW DIRECTION OVER NC WI. MEANWHILE 70 DPTS OVER MUCH OF C/EC WI AHD OF THE TROF/FRONT AND RECENT SAT IMAGES INDICATE MARGINAL BREAKS IN THE CLD COVER...BUT MSAS INSTAB GRAPHICS INDICATE -4 TO -6 LI. ISOLD SHRA/TSRA/S WERE DEVELOPG IN AVBL BREAKS AHEAD OF SFC TROF AT 19Z. CONVECTION MAY ALSO HAVE BEEN AIDED BY A WK VORT CENTERED OVR NC WI AT 18Z. AFT THIS ROUND OF CONVECTION...FRONT TO THE WEST OVERALL QUIET EXCEPT NEAR AREA OF COUPLED JET OVER WRN IA. EXPECT SOME OF THIS CONVECTION WILL WORK INTO AT LEAST THE SRN PORTION OF THE CWA FOR OVERNIGHT AS FRONT SLIDES OVER. WK CONVERGENCE AND TIMING OF UPR JET PROVIDE LESS CHC OF TSRA FOR NRN WI OVERNIGHT LATEST MODEL TRENDS IS TO SLOW DOWN THE FRONT FOR TUESDAY AS FRONTAL BOUNDARY STILL LINGERS OVER SOUTEAST WI. CLDS AND SCT SHRAS WILL STILL HANG AROUND TUE OVER EC WI AS MOISTURE LINGERS. AVN EVEN LIFTS A SFC LOW ALONG THE BOUNDARY ON TUESDAY. UPR TROF LAGS BEHIND FOR TUESDAY AS WELL BUT MID LEVEL DRYING SHOULD BE SUFFICIENT TO EVENTUALLY END PCPN OVER MOST LOCATIONS. MDM RANGE MODELS INDICATE A FAIRLY ACTIVE FLOW TWD THE WEEKEND AS NEAR ZONAL FLOW REMAINS OVER THE UPPER MIDWEST. REGION WILL BE IN A TRANSISTION OR SERIES OF SFC LOWS WITH FRONTAL BOUNDARIES. .GRB...NONE. HELMAN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON AUG 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND TONIGHT. A COLD FRONT EXTENDING FROM NORTHEAST MINNESOTA TO NORTHWEST IOWA EARLY TODAY...WILL MOVE INTO NORTHWESTERN WISCONSIN DURING THE AFTERNOON. THE FRONT WILL THEN TRACK OVER THE FORECAST AREA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND TONIGHT. SINCE THE AIR MASS REMAINS MOIST AHEAD OF THE FRONT...THEIR IS THE POTENTIAL OF THE ENVIRONMENT TO BECOME VERY UNSTABLE PRIOR TO THE FRONT. HOWEVER THE AMOUNT OF INSTABILITY WILL BE VERY DEPENDENT ON THE AMOUNT OF SUNSHINE THIS AFTERNOON. LATEST SATELLITE IMAGERY INDICATES MOSTLY CLOUDY SKIES OVER THE REGION AROUND NOON. IF SIGNIFICANT BREAKS IN THE CLOUD COVER DOES OCCUR THIS AFTERNOON...A FEW STORMS MAY BECOME SEVERE...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. DAMAGING WINDS...AND TORRENTIAL RAINFALL WILL BE THE PRIMARY THREATS... WITH LARGE HAIL ALSO POSSIBLE. SOUTHWEST MARATHON COUNTY RECEIVED UP TO 5 INCHES OF RAIN LAST NIGHT... CAUSING SOME RIVERS TO GO ABOVE THEIR BANKS. ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE SOME SIGNIFICANT FLOODING THERE. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HELMAN WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 56 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313393.